Alert archive / Montana / Winter Storm Watches in 2021

Winter Storm Watch 9, NWS Great Falls, MT

December 24, 2021

NWS Great Falls, MT issued this winter storm watch at Dec 24, 2021, 1:58 AM MST. It took effect at Dec 24, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2021, 1:58 AM MST (08:58 UTC)
In effect from
Dec 24, 2021, 5:00 PM MST
Expired
Dec 24, 2021, 2:00 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

606 
WWUS45 KTFX 240858
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
158 AM MST Fri Dec 24 2021

MTZ009-250000-
/O.NEW.KTFX.WS.A.0009.211225T0000Z-211225T1800Z/
/O.EXT.KTFX.WW.Y.0048.000000T0000Z-211225T0000Z/
Northern Rocky Mountain Front-
Including the following locations: Logan Pass, Heart Butte,
Browning, and Marias Pass
158 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...
...WINTER STORM WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY 
MORNING...

* WHAT...Snow. Additional snow accumulations 2 to 8 inches along 
  Highway 89, and 8 to 16 inches along Highway 2 from East Glacier 
  Park to Marias Pass.

* WHERE...Northern Rocky Mountain Front. 

* WHEN...For the Winter Weather Advisory, until 5 PM MST this 
  afternoon. For the Winter Storm Watch, from 5 PM MST this 
  afternoon through Saturday morning.

* IMPACTS...Travel could be difficult on icy and snow covered roads.

* ADDITIONAL DETAILS...Light snow continues today. A period of 
  heavier snowfall rates begins late this evening and continues 
  overnight into Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1 or visiting the MDT Road 
Report website.

&&

$$

MTZ008-015-055-250000-
/O.CON.KTFX.WW.Y.0048.000000T0000Z-211225T0100Z/
Beaverhead-Madison-Gallatin-
Including the following locations: West Yellowstone, Targhee
Pass, Raynolds Pass, Big Hole Pass, Chief Joseph Pass, and Monida
Pass
158 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS 
EVENING FOR ELEVATIONS ABOVE 6500 FEET...

* WHAT...Snow for elevations above 6500 feet. Additional snow 
  accumulations up to 5 inches. Winds gusting as high as 40 mph.

* WHERE...Beaverhead, Gallatin and Madison Counties.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Travel could be difficult. Roads will likely become 
  slick and hazardous. Blowing snow could significantly reduce 
  visibility at times.

* ADDITIONAL DETAILS...Periods of snow expected tonight through 
  Friday evening with greatest amounts near the Idaho and Wyoming 
  borders.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1 or visiting the MDT Road 
Report website.

&&

$$
2 follow-up statements
552 
WWUS45 KTFX 241609
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
909 AM MST Fri Dec 24 2021

MTZ008-241715-
/O.CAN.KTFX.WW.Y.0048.000000T0000Z-211225T0100Z/
Beaverhead-
909 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has diminished or end in Beaverhead County. However, continue 
to use caution if traveling as roads may still be slippery.

$$

MTZ009-250000-
/O.CON.KTFX.WW.Y.0048.000000T0000Z-211225T0000Z/
/O.CON.KTFX.WS.A.0009.211225T0000Z-211225T1800Z/
Northern Rocky Mountain Front-
Including the following locations: Logan Pass, Heart Butte,
Browning, and Marias Pass
909 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON FOR ELEVATIONS ABOVE 6500 FEET...
...WINTER STORM WATCH REMAINS IN EFFECT FROM 5 PM MST THIS AFTERNOON 
THROUGH SATURDAY MORNING...

* WHAT...Snow. Additional snow accumulations 2 to 8 inches along 
  Highway 89, and 8 to 16 inches along Highway 2 from East Glacier 
  Park to Marias Pass.

* WHERE...Northern Rocky Mountain Front.

* WHEN...For the Winter Weather Advisory, until 5 PM MST this 
  afternoon. For the Winter Storm Watch, from 5 PM MST this 
  afternoon through Saturday morning.

* IMPACTS...Travel could be difficult on icy and snow covered roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1 or visiting the MDT Road 
Report website.

Monitor the latest forecasts for updates on this situation.

&&

$$

MTZ015-055-250000-
/O.CON.KTFX.WW.Y.0048.000000T0000Z-211225T0100Z/
Madison-Gallatin-
Including the following locations: West Yellowstone, Targhee
Pass, and Raynolds Pass
909 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS 
EVENING FOR ELEVATIONS ABOVE 6500 FEET...

* WHAT...Snow for elevations above 6500 feet. Additional snow 
  accumulations up to 4 inches.

* WHERE...Gallatin and Madison Counties.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Travel could be difficult. Roads will likely become 
  slick and hazardous. Blowing snow could significantly reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1 or visiting the MDT Road 
Report website.

&&

$$

RG
863 
WWUS45 KTFX 242100
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
200 PM MST Fri Dec 24 2021

MTZ009-250000-
/O.CAN.KTFX.WS.A.0009.211225T0000Z-211225T1800Z/
/O.EXT.KTFX.WW.Y.0048.000000T0000Z-211227T0000Z/
Northern Rocky Mountain Front-
Including the following locations: Logan Pass, Heart Butte,
Browning, and Marias Pass
200 PM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM MST SUNDAY...
...WINTER STORM WATCH IS CANCELLED...

* WHAT...Snow. Additional snow accumulations 2 to 8 inches along 
  Highway 89, and 8 to 16 inches along Highway 2 from East Glacier 
  Park to Marias Pass.

* WHERE...Northern Rocky Mountain Front.

* WHEN...Until 5 PM MST Sunday.

* IMPACTS...Travel could be difficult on icy and snow covered roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1 or visiting the MDT Road 
Report website.

&&

$$

MTZ015-055-250000-
/O.CON.KTFX.WW.Y.0048.000000T0000Z-211225T0100Z/
Madison-Gallatin-
Including the following locations: West Yellowstone, Targhee
Pass, and Raynolds Pass
200 PM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS 
EVENING FOR ELEVATIONS ABOVE 6500 FEET...

* WHAT...Snow for elevations above 6500 feet. Additional snow 
  accumulations up to one inch. Winds gusting as high as 35 mph.

* WHERE...Gallatin and Madison Counties.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions can be obtained by calling 5 1 1 or visiting the MDT Road 
Report website.

&&

$$

RG

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 23, 10:40 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 23, 10:40 PM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1040 PM MST Thu Dec 23 2021

Aviation Section Updated.

.SYNOPSIS...

A Pacific cold front will cross the region this evening, bringing a
period of brief but intense snow and gusty winds to some areas while
areas of snow continue across the mountains. A colder airmass from
Canada moves south into north-central Montana late tonight through
tomorrow before an Arctic airmass moves south into the area late
this weekend, bringing additional chances for snow and bitterly cold
temperatures.

&&

.UPDATE...
No major changes were made with the update this evening. Minor short
term updates were made to account for current trends. First, I
increased PoPs across eastern portions of the forecast area to
account for the exiting Pacific cold front and associated
moisture. The other change was to update winds associated with a
second, much colder cold front dropping south out of Canada. Cut
Bank Airport is already reporting a wind shift out of the north
and a temperature in the upper single digits at the time of this
update. Therefore, I have updated winds to more closely match
current trends, as well as lowered tonight's low temperatures over
North-central Montana. No changes were made to any existing
winter highlights with this update. -AM

&&

.AVIATION...
1040 PM MST Thu Dec 23 2021 (24/06Z TAF period)

Conditions have improved late this evening for most area terminals
following an earlier frontal passage. However, changes are ongoing
as follows. The front and associated snowfall presently sits over
southwest Montana, with ongoing IFR conditions at KBZN. The IFR
conditions are likely to continue here for a few more hours until
the front shifts south of the Gallatin valley. KEKS is south of the
front with VFR conditions and southerly winds. Current forecast
guidance maintains southerly winds here, but a shift to northerly
winds with a period of snow remains possible overnight for KEKS. A
secondary surge of colder air is moving into the KCTB area where IFR
conditions prevail as bands of snow extend off the Rocky Mountain
Front. Overall conditions will improve through tomorrow, but with
persistent mid- and high-level clouds.

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 445 PM MST Thu Dec 23 2021/

A potent shortwave disturbance was moving east along the BC/WA
border this afternoon with associated surface low pressure in far SW
Alberta. A Pacific cold front was moving east into Idaho while a
Canadian frontal boundary on the leading edge of much colder air
draped to the north of the surface low and advancing slowly south
through Alberta.

Showers continue over the mountains this afternoon with
precipitation spilling east of the divide at times before attention
turns to the Pacific cold front expected to sweep east across the
area this evening. Hi-res models continue to show a band of
convective precipitation moving across the area with the frontal
passage with the most likely scenario being a band of brief but
intense snow and shift to gusty west winds with the frontal passage
across central MT. Strong cooling aloft supports the potential for
this type of banding and cannot rule out the potential for some
isolated thunder, though main impact would be the a drastic
reduction in visibility in snow and gusty west winds for brief
period. Timing of this feature would be into the Great Falls and
Helena areas between 5pm-8pm and to Lewistown and Bozeman between
8pm-10pm. Snow accumulations will be light and generally less than
an inch for most of these areas, but could create wet surfaces that
become icy as temperatures cool to near and slightly below freezing
later this evening.

Meanwhile, the surface low in Alberta moves off to the southeast
this evening, allowing the colder airmass to moves south across the
border overnight. Expect a wind shift to the north and more rapid
fall in temperatures as this front moves south across the north-
central MT plains late tonight through Friday morning. There
continues be some uncertainty with how much further south the
colder airmass progresses Friday afternoon through Saturday with
temperatures mainly in the teens to the north of the boundary across
north-central MT, further cooling to the single digits above zero by
Saturday, while portions of southwest Montana south of the boundary
are likely to see daytime temperatures in the 20s to around 30s
still through Saturday. Pacific moisture continues to stream
northeast across the area in SW flow aloft Friday and Saturday
with the most persistent light snow areas over the mountains while
some light snow or flurries are possible at times elsewhere,
especially over north-central MT as the moisture moves over the
colder low level airmass.

Another shortwave disturbance moves through the upper level trough
extending into the Pacific NW on Sunday with surface low pressure
deepening across SW MT. This will allow a much colder (Arctic)
airmass from NW Canada to surge south into the area on Sunday and
eventually progress through most of the forecast area by Monday. A
more widespread period of light snow is possible with the front
and as additional Pacific moisture moves up across the area, but
the main impact will be the additional drop in temperatures along
with substantial north winds to create dangerous wind chills,
especially across north-central MT. Longer range models remain in
good agreement on the coldest of this airmass to remain across the
area through the first half of next week with a hint at some
moderation in temperatures (though still well below seasonal
averages) late next week. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  14  25   2  14 /  60  10  20  20
CTB   3  10  -7   1 /  40  20  40  30
HLN  18  30  12  25 /  70  20  20  20
BZN  22  34  13  33 /  80  20  20  20
WYS  22  29  14  25 /  70  90  70  80
DLN  20  33  15  31 /  60  10  10  20
HVR   4  13   0   7 /  40  10  40  30
LWT  15  27   7  21 /  80  20  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MST Friday Beaverhead...
Gallatin...Madison.

Winter Weather Advisory until 11 AM MST Friday Northern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Dec 23, 9:27 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
927 PM MST THU DEC 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     NON-TSTM WND GST 3 SW LEWISTOWN          47.03N 109.47W
12/23/2021  M58 MPH          FERGUS             MT   ASOS

            ASOS STATION KLWT LEWISTOWN AIRPORT.

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:11 PM MSTSevere Thunderstorm WarningTFXCascade, Chouteau34 min
Dec 23, 6:34 PM MSTSnow Squall WarningTFXCascade, Chouteau, Hill, Judith Basin56 min
Dec 23, 6:50 PM MSTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus, Hill, Judith Basin40 min
Dec 23, 7:30 PM MSTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin60 min

Nearby

Winter Storm Watches in Montana, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.